Kansas, 2018High Wind in Kansas, April 14, 2018
April 14, 2018 · NWS DDC · 13 events in 5 counties and zones
High winds continued through much of the day once again as the surface to 500mb low moved across northern Kansas into northwest Missouri. Boundary layer mean winds across western Kansas ranged from 40 to 45 knots and 850mb winds were greater than 50 knots through much of Saturday.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds continued through much of the day once again as the surface to 500mb low moved across northern Kansas into northwest Missouri. Boundary layer mean winds across western Kansas ranged from 40 to 45 knots and 850mb winds were greater than 50 knots through much of Saturday. Wind gusts as high as 68 mph occurred through the mid-afternoon as sustained northwest winds howled at 30 to 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 4:47 AM CST, 13 minutes earlier.
Area forecast discussion, Apr 14, 4:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
547 AM CDT Sat Apr 14 2018
...Updated Aviation Discussion...
.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Sat Apr 14 2018
High winds will continue through much of the day as the surface
to 500mb low moves across northern Kansas into northwest Missouri.
Boundary layer mean winds across western Kansas are forecast to
range from 40 to 45 knots and 850mb winds will be at or greater
than 50 knots through 21z Saturday. Wind gusts as high as 65 mph
still look possible across western Kansas through the mid
afternoon as sustained northwest winds howl at 30 to 40 mph.
Based on what was observed yesterday morning from the models the
expected area of steadier and heavier snowfall during the
overnight period ended up being further north and northwest. This
resulted in much less snowfall across north central Kansas during
the first half of the night. The latest RAP, NMM, ARW, and to a
slightly lesser extent NAM still indicating that there will be an
area of steadier light snow crossing north central Kansas between
9z and 18z Saturday based on the 1-3km/700mb
moisture/frontogenesis. This period of steadier light snowfall
could still produce an inch or possibly even two inches of new
snow in a few locations of Ellis and Trego counties. Given this
expected snowfall and strong winds Blizzard or near Blizzard
conditions may still occur along the I-70 corridor. Confidence
was beginning to decrease on this however and will continue to
monitor the latest models early this morning and adjust if
needed. Even if confidence improves enough to cancel the blizzard
warning today there will still be a period of reduced visibility
early this morning due to blowing snow that will cause some
travel issues.
Strong winds and chance for snow will decrease/taper off from
west to east during the afternoon as an upper level ridge begins
to cross the western Rockies, and a surface highs starts to drop
south into western Kansas. Highs today still look on track with
highs only in the 30s where skies will be cloudy all day, mainly
east of Dodge City. West of Dodge City where more afternoon sun is
expected highs will be in the 40s.
Tonight the surface high will build into western Kansas and where
the surface ridge axis will be located early Sunday morning is
where the lighter winds will be located. Light winds and clear
skies will result in a cold night with lows mainly in the teens
with a few lower 20s possible.
.LONG TERM...(Sunday through Friday)
Issued at 245 AM CDT Sat Apr 14 2018
Models this morning still showing a nice warm up from Sunday
through the first part of the work week as an upper ridge slides
east out into the west central highs plains and improving westerly
downslope flow develop. Temperatures rebounding quickly back into
the 80s for portions of western Kansas on Monday still looks on
track with 80 to 85 degree highs still appearing reasonable for
much of western Kansas on Tuesday. As temperatures warm the dry
and breezy conditions will also be returning to western Kansas.
This will bring an increase in fire weather risk levels to western
Kansas early next week. Elevated to Critical fire danger levels
will be possible for portions of western Kansas on Monday and
Tuesday.
Mid week a quick moving upper level trough/low will cross the
northern and central Plains. As it does the next cold front will
cross western Kansas. At this time this frontal passage will be a
dry and little cold air is expected to return to western Kansas
behind this front Wednesday or Thursday. Still look for highs to
fall out of the 70 and 80s and back into the 60s mid week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 545 AM CDT Sat Apr 14 2018
Strong northwest winds at around 30 knots can be expected through
much of the day today. Wind Gusts of around 50 knots can also be
expected from time to time at the DDC, GCK, HYS, and LBL TAF
sites, especially from 12z to 18z Saturday. Along with these
strong gusty winds MVFR ceilings are expected to linger across
western Kansas along with some scattered light snow. Hays will
have the best chance for a period of steadier snowfall early this
morning. The combination of this steadier snowfall and strong
winds will result in the visibility in the HAYS area falling to
less than one half mile due to blowing snow at times between 09z
and 18z Saturday. After 21z the skies will begin to clear from
west to east and the strong northwest will begin to slowly
decrease as an area of high pressure at the surface builds into
western Kansas.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 41 21 56 28 / 20 0 0 0
GCK 42 19 59 29 / 20 0 0 0
EHA 49 24 66 37 / 0 0 0 0
LBL 47 21 64 33 / 0 0 0 0
HYS 35 18 47 21 / 70 10 0 0
P28 44 23 55 28 / 10 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.
Blizzard Warning until 7 PM CDT this evening for KSZ030-031.
&&
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Apr 14, 2:52 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
352 AM CDT Sat Apr 14 2018
KSZ030-031-043>046-061>066-074>081-084>090-150900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
352 AM CDT Sat Apr 14 2018 /252 AM MDT Sat Apr 14 2018/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Strong northwest winds of 30 to 40 mph with gusts around 60 mph
possible this afternoon and overnight. Refer to the latest
TOPNPWDDC for more details of these strong winds.
Snow and Blowing snow will produce near zero visibilities
overnight in Trego and Ellis counties. A Blizzard Warning is in
effect tonight for Trego and Ellis counties. See TOPWSWDDC for
more information.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Snow: Significant risk
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Days 2-7 Discussion
-------------------
Elevated to Critical Fire Risk Levels are expected across western
Kansas next week, especially Monday and Tuesday.
Days 2-7 Hazards
----------------
* Sunday
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
* Monday
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
* Tuesday
- Non thunderstorm wind: Elevated risk
- Fire weather: Extreme risk
* Wednesday
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
* Thursday
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
* Friday
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Apr 13, 11:03 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM NON-TSTM WND GST 3 NW FT. DODGE 37.76N 99.97W
04/13/2018 M58 MPH FORD KS ASOS
REPORTED AT DODGE CITY REGIONAL AIRPORT.
&&High Wind, Ford
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Ford forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A semi truck was rolled over near the intersection of US Highway 50/56 or near mile marker 131 at 819 AM.
High Wind, Finney
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Finney forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The high wind gust was observed at a location 1 ENE of Garden City at 825 AM.
High Wind, Ford
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The high wind gust was observed at the Dodge City airport at 707 AM.
High Wind, Finney
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Finney forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The high wind gust was observed at the Garden City airport at 943 AM.
High Wind, Seward
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Seward forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
The high wind gust was observed at a location 4 SSW Kismet at 935 AM.
High Wind, Seward
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Seward forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
The high wind gust was observed at a location 4 NE Hayne. at 910 AM.
High Wind, Seward
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Seward forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
The high wind gust was observed at a location 4 SSW Kismet at 12 PM.
High Wind, Ford
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Ford forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The high wind gust was observed at the Dodge City airport at 137 PM.
High Wind, Ford
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Ford forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The high wind gust was observed at the Dodge City airport at 152 PM.
High Wind, Stevens
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Stevens forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
The high wind gust was observed at the Hugoton airport at 155 PM.
High Wind, Finney
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The high wind gust was observed at the Garden City airport at 146 PM.
High Wind, Hodgeman
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
The high wind gust was observed at a location 11 N of Jetmore at 140 PM.
High Wind, Stevens
- When
- April 14, 5:00 AM CST to 3:00 PM CST
- Where
- Stevens forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
The high wind gust was observed at a location 1 WSW Hugoton at 137 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, April 14, 20182 injured · $1.2 million · EF2 · 64 events
- Winter Storm and Winter Weather in Wisconsin, April 14 to 16, 20181 death · 5 injured · 17 events
- Tornadoes and Damaging Winds in Louisiana, April 14, 2018$1.4 million · EF2 · 11 events
- Winter Storm and Lakeshore Flood in Michigan, April 14 to 15, 2018$43 million · 17 events
- Cold in Nevada, April 14, 20181 death · 1 event
- Winter Storm in Minnesota, April 14 to 16, 2018$9.0 million · 5 events
- Winter Storm in Michigan, April 14 to 15, 2018$2.1 million · 21 events
- Flash Flooding and Damaging Wind in Alabama, April 14, 20181 injured · $1.3 million · 50 kt wind · 4 events
- Tornadoes and Damaging Winds in Mississippi, April 14, 2018$413,000 · EF1 · 12 events
- Flash Flooding and Heavy Rain in Mississippi, April 14, 2018$500,000 · 5 events
- Damaging Winds in Texas, April 14, 2018$425,000 · 96 kt wind · 2 events
- Ice Storm and Winter Storm in New York, April 14 to 15, 2018$225,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753064, 753065, 753066, 753067, 753068, 753069, 753070, 753071, 753072, 753073, 753074, 753075, 753076.